The PSNet Collection: All Content
Search All Content
A 61-year-old women with a mechanical aortic valve on chronic warfarin therapy was referred to the emergency department (ED) for urgent computed tomography (CT) imaging of the right leg to rule out an arterial clot. CT imaging revealed two arterial thromboses the right lower extremity and an echocardiogram revealed a thrombus near the prosthetic heart valve. The attending physician ordered discontinuation of warfarin and initiation of a heparin drip.
US Senate Finance Committee. 117th Cong (2021-2022). August 3, 2022.
This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are prepared to deliver advanced cardiac life support (ACLS), such as the use of mock codes and standardized ACLS algorithms.
National Academies of Sciences, Engineering, and Medicine. Washington, DC: The National Academies Press; 2021.
Outcalt C. The Atlantic. August 2021.
Beginning in her teenage years, a woman began "feeling woozy" after high school gym class. The symptoms were abrupt in onset, lasted between 5 to 15 minutes and then subsided after sitting down. Similar episodes occurred occasionally over the following decade, usually related to stress. When she was in her 30s, she experienced a more severe episode of palpitations and went to the emergency department (ED). An electrocardiogram (ECG) was normal and she was discharged with a diagnosis of stress or possible panic attack.